Avm and migraine

Hi everyone,

I never had headaches until my bleed and now, almost a year later, I am getting frequest migraines in addition to tension headaches from the craniotomy. Are the migraines related to the AVM or surgery? Did anyone else begin getting migraines following a bleed? Any advice on what to do?

I definitely did. It wasn’t bad until about 2 yrs post-bleed. Before that i would just take 2 tylenol for each headache, and so i’d always have tylenol on me. I’m not sure if it was lack of sleep or taking the tylenol, but the migraines got much worse. There’s something called ‘rebound’ headaches, where if you take it too much (like 15 times a month of any headache pillls, i believe).

If you can, see a headache center/migraine specialist in neurology. type your state and “headache center”.

The biggest triggers are often sleep issue. I never had a migraine until post AVM bleed.

Stress is #2, so relaxation techniques, yoga, mediation all seem to help. let me know if you want herbal ideas too. ginger tea, B2, butterbur (esp if you have allergies!), Feverfew all have studies behind them.

I’ve got some posts on this, if you’re interested, let me know i’ll find them (or try search for migraine herbs).

ginger tea (I think the brand i bought is yogi tea??? actually tastes good to me and is supposed to be good for you anyway).

be well!!

I too have endured massive migraines and headaches almost daily since my craniotomy over two years ago. Im sorry to say that I have not found any conventional remidies. From what my last neuro told me it is rediual pain from the nerve damage at the inscision site. Also, she says that I get “rebound headaches” from eating to much over the counter pain relievers such as advil and ibuprofen and whatnot. she placed me on tegretol to try and help to get past those, It really didnt seem to help much. The best relief Ive had to date was a steriod injection at the inscision site. However, most docs dont like to do it for some reason.

I am also having problems with headaches that have a lot pressure and soreness inside and outside my head. I am 10 mo. post-op from the craniotomy. Over the summer I thought I was doing better but now I am beginning to think something is wrong besides just normal healing. My skull also hurts around all the holes and where they cut between the 9 holes and it feels like maybe one of the screws or something is poking out by a cut line. I am taking 500 mg Depakote for seizures (which is supposed to be a low dose). It makes it hard to get going in the morning because it makes me drowsy. I called the neurologist to complain about headaches and I was told I can still only have 2 Tylenol per week for pain. He also said they could up the dose of Depakote which could help the headaches but didn’t think I would like the side effects. The pain seems worse than 2 a few weeks ago. Is this really just something we have to live with??? I am not sure what to do next.


There is a new medication called Midirin that my wife’s doc gave her, she said it worked great for her tension migraines, I dont know if it would be reccomended for us though. Ill have to ask my neuro when I meet him/her. I havent gotten one yet since I started using the VA’s medical care.

Sue Roth said:

I am also having problems with headaches that have a lot pressure and soreness inside and outside my head. I am 10 mo. post-op from the craniotomy. Over the summer I thought I was doing better but now I am beginning to think something is wrong besides just normal healing. My skull also hurts around all the holes and where they cut between the 9 holes and it feels like maybe one of the screws or something is poking out by a cut line. I am taking 500 mg Depakote for seizures (which is supposed to be a low dose). It makes it hard to get going in the morning because it makes me drowsy. I called the neurologist to complain about headaches and I was told I can still only have 2 Tylenol per week for pain. He also said they could up the dose of Depakote which could help the headaches but didn’t think I would like the side effects. The pain seems worse than 2 a few weeks ago. Is this really just something we have to live with??? I am not sure what to do next.

It has been 24 years since my surgery and I still suffer headaches and migraines with and without nausea and total loss of vision. I’ve learned to cope. Thankfully the severe migraines have gotten better.
If you are taking meds for the tension headache you may be experiencing medication overuse migraines. Some people are very sensitive and it takes very little medication to cause a “rebound” headache or migraine. Ask your neurologist.